Kentucky, 2007

Damaging Winds and Lightning Strike in Kentucky, June 26, 2007

June 26, 2007 · NWS LMK · 5 events in 4 counties and zones

A hot, moist air mass allowed some thunderstorms to go over severe limits over central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A hot, moist air mass allowed some thunderstorms to go over severe limits over central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 26, 1:50 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 26, 1:50 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT TUE JUN 26 2007

.SHORT TERM (TONIGHT AND WEDNESDAY):..
WK BUT SIGNIFICANT 500 MB CIRCULATION THAT AFFECTED FA DURING
THE PAST FEW DAYS INITIALLY ROTATED WEST FROM SOUTHERN INDIANA
INTO SOUTHERN ILLINOIS THIS MORNING AND HAS SINCE DRIFTED NORTHWARD
INTO EAST CENTRAL ILLINOIS. WE ARE GETTING SOME HEIGHT RISES AND
A LITTLE WARMER AIR ALOFT...A BETTER CAPPING...SO LESS TSTM ACTIVITY
THAN DURING THE PAST FEW DAYS. WILL GO WI 20 TO 30 PCT POPS FOR EVE
AND EARLY NIGHT TRW TONIGHT AND SIMILAR POPS FOR AFTN TRW AGAIN ON
WED. LOWEST POPS TO THE EAST.

WITH LESS SHOWER ACTIVITY...LESS CLOUDS...MAX TEMPS ON WEDNESDAY
WILL BE A LITTLE WARMER THAN TODAY. WE LIKE THE MAV TEMPS FOR
TONIGHT AND WEDNESDAY...AND THESE ARE MORE OR LESS IN LINE WITH
CURRENT FCST PROJECTIONS. --21

.LONG TERM (WED NIGHT THRU TUESDAY)...

WELL...LONG TERM PACKAGE CHARACTERIZED BY SIGNIFICANT WEATHER EVENT
ON THU AND THU NIGHT...THEN WE WILL SLOWLY LOOSE THE CLOUD
COVER...AND COOLER AND DRIER PATTERN MOVES OVER THE WEEKEND...AND
THEN IT HEATS UP AGAIN EARLY NEXT WEEK.  OVERALL USED THE AVN AND
ECM...AND ONLY MAJOR ISSUE IS THE FRONTAL SPEED AND TIMING.

.WED NIGHT THROUGH FRIDAY NIGHT...

SLOW MOVING COLD FRONT WILL PICK UP PLENTY OF MOISTURE AND BRING THE
MOST ORGANIZED CONCENTRATION OF PCPN ACROSS THE AREA IN A LONG
TIME.  THE DIFFICULTY IN THIS FORECAST IS MODELS TIMING OF THE
FRONT.  THE 12 AVN TRENDING A TAD SLOWER WITH THE FRONT...WHICH HAS
HUGE RAMIFICATIONS OF THE QPF...POPS...CLOUD COVER...TEMPS ETC.  WE
HAVE POPS IN WED NIGHT. IF THIS PATTERN CONTINUES THE MIDNIGHT SHIFT
PACKAGE MAY WANT TO LOWER POPS CHANCES LATE WED AFTN AND WED NIGHT.

NEW MEX NUMBERS PICKING UP ON CATEGORICAL POPS THU AND FRI...BUT I
HAVE MY DOUBTS BASED ON THE FRONTAL ZONE POSITION. THE MRH LAYERS
ARE VERY SATURATED WHICH IS NO SURPRISE CONSIDERING THE TROPICAL
PLUME OVER THE LONE STAR STATE WHICH IS PUSHED UP NORTHWARD.

COORDINATED WITH IND...JKL...PAH...AND ILN TO BEGAN THU AM WITH HIGH
CHC POPS OVER SRN IN AND NOTHING OVER FAR SE CWA...AND SLOWLY PUSHED
THIS S AND E THROUGH TIME. BIGGEST CHANGE IS INCREASING THE LIKELY
POPS THU NIGHT ACROSS MOST OF THE CWA INTO THE 1ST PART OF FRIDAY
AM. THEN SLOWLY...AND I DO MEAN SLOWLY TRANSITION PRECIP FROM THE
OHIO RIVER SOUTHWARD TOWARD THE CUMBERLAND PARKWAY FRIDAY NIGHT.

SOUNDINGS SHOW VERY HIGH PWS ON THU AND FRI...SO ANY CONVECTION WILL
PRODUCE LOCALLY HEAVY RAIN...ALBEIT...SOIL CAN EASILY HANDLE SEVERAL
INCHES OF RAIN WITHOUT MUCH GROUND WATER PROBLEMS DUE TO DROUGHT.

TEMPS ON THU AND FRI WILL BE CHALLENGING...AS I RAISED THE SKY GRIDS
INTO THE HIGH M/CLOUDY AND OVC RANGE.  BELIEVE THE MODELS ARE TOO
WARM ON THU WITH THE CLOUD COVER...AND ARE IN THE BALL PARK ON
FRIDAY WITH LOW 80S. WENT 2 DEGREES BELOW MOS ON THU.

.SAT AND SUN...

CWA LOOKS DRY FOR THE WEEKEND....WITH SUNDAY BEING THE BEST DAY WITH
M/SUNNY SKIES. HIGH PRESSURE MOVING IN WITH 1025MB HIGH MOVING SOUTH
OUT OF HUDSON BAY. DEW POINTS BACK TO THE UPPER 50S...WHICH IS A
GOOD DEAL FOR THE TAIL END OF JUNE. CURRENT FORECAST LOOKS GOOD OVER
THE WEEKEND AND VERY LITTLE CHANGES HAVE BEEN MADE. COULD SEE A NW
FLOW MCS...OVER SE MO AND WRN KY....BUT WORST CASE SCENARIO IS
INCREASED CLOUD OVER SAT OVER FAR SW CWA. SUNDAY MORNING LOWS COULD
SEE THE HISTORICALLY COLD SPOTS LIKE MARROWBONE INTO THE UPPER 50S
THIS WEEKEND.

.MONDAY AND TUESDAY...
H5 HEIGHTS INCREASE WITH 591 M HIGH OVER THE 4 CORNERS...AND BUILD
EASTWARD. SO TEMPS AND DEW POINTS WILL BE ON THE INCREASE...BUT
NOTHING DRASTIC.

JDG
&&

.AVIATION DISCUSSION (18Z TAFS):...

500 MB CIRCULATION SHIFTED FROM SWRN IN WESTWARD INTO SCTRL IL
OVERNIGHT. NOT ENOUGH OF A CAP TO PREVENT A CONTINUED AND
PRIMARILY DIURNAL PCPN THREAT WITH THE MOIST AND UNSTABLE AIR
IN PLACE ACROSS OUR FA.

SCT TO BKN VFR CU AND AC THIS AFTERNOON INTO TONIGHT. SCT PRIMARILY
AFT AND EARLY NIGHT TRW. OVERNIGHT A PROBLEM WITH MVFR TO BRIEFLY IFR
SHALLOW GF BWG ESPECIALLY IF THEY GET A SHOWER THIS AFTN OR EVENING.
ENOUGH CLOUDS AND MIXING TO PREVENT ANY SIGNIFICANT FOG SDF AND LEX.
--21

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 26, 2:25 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EDT TUE JUN 26 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
325 PM EDT (225 PM CDT) TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE EVENING BUT
SHOULD END BY OR DURING THE FIRST HOUR OR TWO AFTER SUNSET. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING A BRIEF PERIOD OF HEAVY
RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WITH A WARM MOIST AIR MASS IN PLACE...SCATTERED AFTERNOON
THUNDERSTORMS ARE POSSIBLE WEDNESDAY...ENDING BY EVENING. LOCALLY
HEAVY RAIN AND CLOUD-TO-GROUND LIGHTNING ARE THE MAIN HAZARDS WITH
THESE STORMS.

ON THURSDAY AFTERNOON AND NIGHT...A COLD FRONT WILL MOVE INTO THE
OHIO VALLEY...AND SHOULD PRODUCE NUMEROUS THUNDERSTORMS ACROSS MUCH
OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD LINGER OVER SOUTH CENTRAL KENTUCKY ON FRIDAY.
THESE STORMS WILL PRODUCE HEAVY RAINFALL IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

--21

In the hours before

Special weather statement, Jun 26, 2:04 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 PM EDT TUE JUN 26 2007

KYZ039-040-047-261930-
ANDERSON-MERCER-WOODFORD-
304 PM EDT TUE JUN 26 2007

...STRONG THUNDERSTORM AFFECTING SOUTHEAST ANDERSON...NORTHERN
MERCER AND WOODFORD COUNTIES...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF LAWRENCEBURG...OR 24 MILES
SOUTHWEST OF LEXINGTON...AND MOVING NORTHEAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR TYRONE BY 325 PM EDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

SCHOTT
Special weather statement, Jun 26, 2:11 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EDT TUE JUN 26 2007

KYZ045-261945-
NELSON-
311 PM EDT TUE JUN 26 2007

...STRONG THUNDERSTORM AFFECTING NORTHEAST NELSON COUNTY...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF BARDSTOWN...OR 36 MILES
SOUTHEAST OF LOUISVILLE...AND MOVING NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR CHAPLIN BY 325 PM EDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

SCHOTT
Special weather statement, Jun 26, 2:26 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 PM EDT TUE JUN 26 2007

KYZ036-262000-
SCOTT-
326 PM EDT TUE JUN 26 2007

...STRONG THUNDERSTORM AFFECTING SCOTT COUNTY...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF FRANKFORT...OR 11 MILES
NORTHWEST OF GEORGETOWN...AND MOVING NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

SCHOTT
Special weather statement, Jun 26, 2:30 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT TUE JUN 26 2007

KYZ046-262000-
WASHINGTON-
330 PM EDT TUE JUN 26 2007

...STRONG THUNDERSTORM AFFECTING NORTHERN WASHINGTON COUNTY...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF SPRINGFIELD...OR 41 MILES WEST
OF LEXINGTON...AND MOVING NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR WILLISBURG BY 335 PM EDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

SCHOTT
Special weather statement, Jun 26, 3:01 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT TUE JUN 26 2007

KYZ036-262030-
SCOTT-
401 PM EDT TUE JUN 26 2007

...STRONG THUNDERSTORM AFFECTING SCOTT COUNTY...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GEORGETOWN...AND MOVING NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF
AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  5 MILES NORTHWEST OF NEW ZION BY 415 PM EDT.
  NEAR OXFORD BY 420 PM EDT.
  5 MILES NORTHWEST OF GEORGETOWN SCOTT COUNTY AIRPORT BY 430 PM EDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

SCHOTT
Special weather statement, Jun 26, 3:14 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
414 PM EDT TUE JUN 26 2007

KYZ041-262045-
FAYETTE-
414 PM EDT TUE JUN 26 2007

...STRONG THUNDERSTORM AFFECTING FAYETTE COUNTY...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF LEXINGTON...AND MOVING NORTHEAST
AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF
AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

SCHOTT

The radar

The Jackson,KY radar (KJKL), 126 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 26, 3:25 PM EST
Where
Scott County, 5 mi NE of Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.251, -84.485

Downed trees were blocking several roads.

Lightning, Woodford

When
June 26, 3:55 PM EST
Where
Woodford County, 10 mi S of Versailles
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.905, -84.730

A lightning strike caused a house fire.

Thunderstorm Wind, Logan

When
June 26, 5:50 PM CST
Where
Logan County, 4 mi SE of Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.809, -86.829

Several trees were downed.

Thunderstorm Wind, Logan

When
June 26, 6:00 PM CST
Where
Logan County, 0.89 mi SW of Russellville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.840, -86.890

Several trees were downed in the town of Russellville. One tree was blown on to a car.

Thunderstorm Wind, Russell

When
June 26, 7:30 PM CST
Where
Russell County, Eli
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.050, -84.970

A mobile home was blown off its foundation. Several trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29671, 29670, 29672, 29674, 29676.